Alert archive / Oklahoma / Flash Flood Watches in 2016

Flash Flood Watch 6, NWS Tulsa, OK

October 6, 2016Nowata County, Pawnee County, Washington County, Oklahoma

NWS Tulsa, OK issued this flash flood watch at Oct 6, 2016, 2:35 PM CDT for Nowata County, Pawnee County, Washington County, Oklahoma. It took effect at Oct 6, 2016, 3:00 PM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2016, 2:35 PM CDT (19:35 UTC)
In effect from
Oct 6, 2016, 3:00 PM CDT
Expired
Oct 7, 2016, 3:59 AM CDT
In force
13 hr
Issued by
NWS Tulsa, OK
Flood severity
None

Counties Nowata County, OK, Pawnee County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 66 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2016-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2016-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2179 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
3.2
Supercell composite
16.3

Open this sounding in Storm Lab

The text

As transmitted.

908 
WGUS64 KTSA 061935
FFATSA

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE TULSA OK
235 PM CDT THU OCT 6 2016

OKZ054>056-059-070345-
/O.NEW.KTSA.FF.A.0006.161006T2000Z-161007T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE-WASHINGTON OK-NOWATA-PAWNEE-
INCLUDING THE CITIES OF...PAWHUSKA...BARTLESVILLE...NOWATA...
PAWNEE
235 PM CDT THU OCT 6 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTHEAST OKLAHOMA... 
  INCLUDING THE FOLLOWING COUNTIES...NOWATA...OSAGE...PAWNEE AND 
  WASHINGTON OK. 

* THROUGH LATE TONIGHT

* HEAVY RAINFALL AMOUNTS OF 2 TO 4 INCHES OCCURRED EARLIER TODAY
  NORTH OF A PAWNEE TO NOWATA LINE. ADDITIONAL SHOWERS AND
  THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT...WITH
  LOCALIZED RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. GIVEN THE
  SATURATED SOIL CONDITIONS...THIS COULD LEAD TO QUICK ONSET FLASH
  FLOODING. 

* REMEMBER, MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES AND
  FLOODING IS THE LEADING CAUSE OF WEATHER RELATED DEATHS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS RAPIDLY RISING WATER OR FLOODING IS
POSSIBLE WITHIN THE WATCH AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED, ACT
QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS TO RISE. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF
UNKNOWN DEPTH. TAKE A DIFFERENT ROUTE TO REACH YOUR DESTINATION OR
WAIT UNTIL THE WATER RECEDES.

&&

$$
1 follow-up statement
968 
WGUS64 KTSA 070859
FFATSA

FLOOD WATCH
NATIONAL WEATHER SERVICE TULSA OK
359 AM CDT FRI OCT 7 2016


OKZ054>056-059-071000-
/O.CAN.KTSA.FF.A.0006.000000T0000Z-161007T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE-WASHINGTON OK-NOWATA-PAWNEE-
INCLUDING THE CITIES OF...PAWHUSKA...BARTLESVILLE...NOWATA...
PAWNEE
359 AM CDT FRI OCT 7 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTHEAST OKLAHOMA HAS
BEEN CANCELLED. 

THE AREA OF SHOWERS AND THUNDERSTORMS FROM OVERNIGHT HAS MOVED
OUT OF THE WATCH AREA. NO ADDITIONAL PRECIPITATION IS EXPECTED
TODAY...SO THE FLASH FLOOD WATCH WILL BE CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood watch went out at Oct 6, 12:49 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Oct 6, 12:49 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1249 PM CDT THU OCT 6 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
VFR conditions will prevail until early evening. Scattered to
numerous showers and thunderstorms will begin affecting the
northeast Oklahoma TAF sites early this evening, with lesser
impacts later tonight at the southeast Oklahoma and northwest
Arkansas sites. A cold front will move across the area overnight,
with MVFR ceilings in its wake. Ceilings will improve to VFR at
the northeast Oklahoma terminals Friday morning.

&&

.PREV DISCUSSION... /Issued 1152 AM CDT THU OCT 6 2016/

DISCUSSION...
Showers and thunderstorms have just about exited the forecast area
at this time. Outflow boundary has stalled and will likely move
slowly north and weaken as the afternoon wears on. It is not out
of the question that an isolated shower or storm could form near
this retreating boundary late this afternoon, but the better storm
chances will be in the far northwest corner of our forecast area
towards sunset. Have made a few minor first period changes, with
the rest of the forecast looking good at this time.

Update on the way.

TSA Watches/Warnings/Advisories...
OK...None.
AR...None.

SHORT TERM...05
LONG TERM....14

&&

.TSA Watches/Warnings/Advisories...
OK...None.
AR...None.

&&

AVIATION...05
Hazardous weather outlook, Oct 6, 2:35 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
235 PM CDT THU OCT 6 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
235 PM CDT THU OCT 6 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TORNADO.
	RISK...LIMITED.
	AREA...NORTHWEST OF INTERSTATE 44 AND WEST OF HIGHWAY 75.
	ONSET...LATE AFTERNOON

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...MAINLY ALONG AND NORTHWEST OF INTERSTATE 44.
	ONSET...LATE AFTERNOON.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...ALONG AND NORTHWEST OF INTERSTATE 44.
	ONSET...LATE AFTERNOON.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...ALONG AND NORTHWEST OF INTERSTATE 44.
	ONSET...LATE AFTERNOON.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN ADVANCE
OF A COLD FRONT THAT WILL BE POSITIONED NORTHWEST OF THE AREA.
THESE THUNDERSTORMS WILL SPREAD TO THE SOUTH AND EAST INTO PARTS
OF NORTHEAST OKLAHOMA PERHAPS AS EARLY AS THE LATE AFTERNOON...BUT
MORE LIKELY...DURING THE EVENING HOURS TODAY. THERE IS ALSO A
SMALL CHANCE THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON NEAR
AND JUST SOUTH OF THE KANSAS BORDER ALONG AN OUTFLOW BOUNDARY LEFT
OVER FROM THUNDERSTORMS EARLIER THIS MORNING.

A FEW OF THE THUNDERSTORMS MAY BE SEVERE...MAINLY ALONG AND
NORTHWEST OF INTERSTATE 44...WITH HAIL TO 2 INCHES IN
DIAMETER...WIND GUSTS TO 70 MPH...AND LOCALLY HEAVY RAIN BEING THE
PRIMARY THREATS. AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE
THIS AFTERNOON WEST OF HIGHWAY 75.

THE AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE TO SPREAD TO
THE SOUTH AND EAST THROUGH THE NIGHT...ALTHOUGH STORM COVERAGE AND
THE POTENTIAL FOR SEVERE WEATHER IS EXPECTED TO WANE AFTER
MIDNIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY THROUGH WEDNESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS MAY BE ONGOING FRIDAY MORNING ACROSS PARTS OF
EASTERN OKLAHOMA AND WESTERN ARKANSAS...BUT SEVERE WEATHER IS NOT
EXPECTED.

MUCH COOLER AND DRIER WEATHER WILL FOLLOW THE COLD FRONT FOR
FRIDAY AFTERNOON INTO THE EARLY PART OF THE WEEKEND. A WARM UP
WILL BEGIN THIS WEEKEND...WITH TEMPERATURES LIKELY TO BE WITHIN A
FEW DEGREES OF NORMAL VALUES EARLY NEXT WEEK.

WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Oct 6, 2:29 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
229 PM CDT THU OCT 6 2016

OKZ054-062000-
OSAGE OK-
229 PM CDT THU OCT 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
300 PM CDT...

AT 229 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
GRAINOLA...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
GRAINOLA...

LAT...LON 3700 9649 3684 9668 3688 9675 3700 9675
TIME...MOT...LOC 1929Z 216DEG 24KT 3696 9672

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 1:38 AM CDTSevere Thunderstorm WarningTSAOsage, Pawnee67 min
Oct 6, 2:08 AM CDTSevere Thunderstorm WarningTSAOsage37 min
Oct 6, 2:42 AM CDTSpecial Weather StatementTSAOsage48 min
Oct 6, 4:16 AM CDTSpecial Weather StatementTSAOsage44 min
Oct 6, 4:57 AM CDTAreal Flood AdvisoryTSAOsage4 hr
Oct 6, 5:41 AM CDTFlash Flood WarningTSAOsage4 hr
Oct 6, 7:07 AM CDTSpecial Weather StatementTSAOsage, Washington38 min
Oct 6, 7:23 AM CDTSpecial Weather StatementTSAPawnee52 min
Oct 6, 8:15 AM CDTSpecial Weather StatementTSAWashington45 min
Oct 6, 8:17 AM CDTRiver Flood WarningTSAOttawa5 days
Oct 6, 8:42 AM CDTAreal Flood AdvisoryTSANowata, Osage, Pawnee, Washington3 hr
Oct 6, 10:13 AM CDTFlash Flood WarningTSANowata, Osage, Washington3 hr
Oct 6, 2:23 PM CDTRiver Flood WarningTSANowata41 hr
Oct 6, 2:29 PM CDTSpecial Weather StatementTSAOsage31 min

Nearby

Flash Flood Watches in Oklahoma, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.